Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 264, NWS Goodland, KS

July 12, 2018Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 12, 2018, 7:22 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2018, 7:22 PM MDT (01:22 UTC)
Expired
Jul 12, 2018, 8:01 PM MDT
In force
39 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1897 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

494 
WUUS53 KGLD 130122
SVRGLD
COC063-125-130215-
/O.NEW.KGLD.SV.W.0264.180713T0122Z-180713T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
722 PM MDT THU JUL 12 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  South central Yuma County in northeastern Colorado...
  North central Kit Carson County in east central Colorado...

* Until 815 PM MDT.

* At 722 PM MDT, a severe thunderstorm was located 14 miles north of
  Stratton, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kirk.

This includes Highway 385 between mile markers 208 and 210, and near
mile marker 212.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3932 10247 3944 10274 3974 10258 3964 10220
TIME...MOT...LOC 0122Z 210DEG 16KT 3951 10253 

HAIL...1.00IN
WIND...60MPH
 
$$

Lundquist
4 follow-up statements
225 
WWUS53 KGLD 130132
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
732 PM MDT THU JUL 12 2018

COC063-125-130215-
/O.CON.KGLD.SV.W.0264.000000T0000Z-180713T0215Z/
Yuma CO-Kit Carson CO-
732 PM MDT THU JUL 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR SOUTH CENTRAL YUMA AND NORTH CENTRAL KIT CARSON COUNTIES...

At 731 PM MDT, a severe thunderstorm was located 17 miles north of
Bethune, or 17 miles north of Stratton, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Kirk.

This includes Highway 385 between mile markers 208 and 210, and near
mile marker 212.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3932 10247 3944 10274 3974 10258 3964 10220
TIME...MOT...LOC 0131Z 210DEG 16KT 3955 10250 

HAIL...1.00IN
WIND...60MPH
 
$$

Lundquist
891 
WWUS53 KGLD 130135
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
735 PM MDT THU JUL 12 2018

COC063-125-130215-
/O.CON.KGLD.SV.W.0264.000000T0000Z-180713T0215Z/
Yuma CO-Kit Carson CO-
735 PM MDT THU JUL 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR SOUTH CENTRAL YUMA AND NORTH CENTRAL KIT CARSON COUNTIES...

At 735 PM MDT, a severe thunderstorm was located 17 miles west of
Bonny Reservoir, moving northeast at 20 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Kirk.

This includes Highway 385 between mile markers 208 and 210, and near
mile marker 212.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3942 10270 3973 10255 3964 10220 3932 10247
TIME...MOT...LOC 0135Z 210DEG 16KT 3956 10249 

HAIL...1.00IN
WIND...70MPH
 
$$

Lundquist
509 
WWUS53 KGLD 130146
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
746 PM MDT THU JUL 12 2018

COC063-125-130215-
/O.CON.KGLD.SV.W.0264.000000T0000Z-180713T0215Z/
Yuma CO-Kit Carson CO-
746 PM MDT THU JUL 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR SOUTH CENTRAL YUMA AND NORTH CENTRAL KIT CARSON COUNTIES...

At 746 PM MDT, a severe thunderstorm was located 15 miles west of
Bonny Reservoir, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of south
central Yuma and north central Kit Carson Counties.

This includes Highway 385 between mile markers 208 and 210, and near
mile marker 212.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3942 10266 3972 10253 3964 10220 3934 10246
TIME...MOT...LOC 0146Z 210DEG 16KT 3960 10246 

HAIL...1.00IN
WIND...60MPH
 
$$

Lundquist
714 
WWUS53 KGLD 130201
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
801 PM MDT THU JUL 12 2018

COC063-125-130211-
/O.CAN.KGLD.SV.W.0264.000000T0000Z-180713T0215Z/
Yuma CO-Kit Carson CO-
801 PM MDT THU JUL 12 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL YUMA AND NORTH
CENTRAL KIT CARSON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3942 10266 3972 10253 3964 10220 3934 10246
TIME...MOT...LOC 0158Z 210DEG 16KT 3966 10242 

$$

Lundquist

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 5:38 PM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 12, 5:38 PM MDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
538 PM MDT Thu Jul 12 2018

.SHORT TERM...(This evening through Friday)
Issued at 143 PM MDT Thu Jul 12 2018

Main issues of concern will be the chance of thunderstorms and how
much rainfall and severe weather these storms will produce. Nearly
stationary front just to the northwest of our area with surface/lee
trough just to our west. Small scale mid level circulation is just
to our west with weak but diffluent flow over the area as well.
Good lapse rates also reside over the area. Analysis and satellite
show a moist air mass through 500 mb over the entire area.

Thunderstorms have begun to develop over the western portion of the
area where all the best of the above parameters overlap. Expect
development to continue with coverage increasing over the northern
and western areas. Expect this area to ever so slowly work its
way across the area through the night. Do not expect these storms to
completely go away due to the continued weak lift and instability
in place. Highest pops look to remain over the western and
northern portions of the area.

Dcape is currently 1000 and above, especially over the western half
of the area. Damaging winds are occurring with storms to our west.
So have confidence that damaging winds will be the main threat. Per
reasoning above combined with slow storm movement and that movement
parallel to the front, expect training and locally heavy rainfall.

For Friday, forecast is a little more problematic due to uncertainty
of the overnight and early morning convection/mesoscale affects will
have on the environment. Weak shortwave trough, mesoscale
boundaries, low level upslope flow, and a front moving in will keep
thunderstorms going through the day. There should be ongoing
storms as the day begins. The coverage should increase in coverage
through the day due to increasing instability and lift.

The risk for severe looks to be a little less but still possible.
The PWs remain the same, and could once again have locally heavy
rainfall possible, especially for the southeast half of the area.
Of minor note, there looks to be more factors in place to limit the
warming that will occur. Did lower high temperatures but these
temperatures could still be lowered more.

.LONG TERM...(Friday night through Thursday)
Issued at 105 PM MDT Thu Jul 12 2018

Friday night through Saturday night...latest 12z guidance northeast
to southwest oriented axis of moisture in the 700-500mb layer
from Haigler to Flagler and Kit Carson eastward supporting slight
chance to chance pops for thunderstorms through midnight slowly
moving east after midnight and out of the area by sunrise. Plenty
of moisture per precipitable water forecasts (1.5 to 2 inches) so
locally heavy rainfall possible. Low clouds and some fog a few
hours before sunrise through mid morning per model boundary layer
humidity and visibility forecasts. By late afternoon a sunny to
mostly sunny sky expected. A dry forecast continues through
Saturday night. Low temperatures Friday night and Saturday night
in the 60s, could see a 70 degree reading around Hill City. High
temperatures Saturday in the upper 80s to low 90s.

Sunday...this forecast is weighted toward the GFS which brings a
east to northeast winds into the area during the day along with
increasing moisture in the 850-500mb column from northwest to
southeast. The NAM keeps the moisture axis generally along and west
of the CO/KS border during the day. Precipitation chances look to be
spotty at this point. Low to medium confidence in afternoon
temperatures reaching the upper 80s to low 90s. If the NAM
verifies temperatures will be about 5F warmer putting a few
locations at 100 degrees. Thunderstorm chances continue overnight
with lows in the 60s.

Monday...forecast area under northwest flow aloft with the GFS
bringing another batch of moisture through the area during the night
where highest pops are advertised, otherwise spotty chances.
Precipitable water remains in the 1.5 to 2 inch range supporting a
threat for locally heavy rainfall. An easterly component to the sfc
wind and cooler 850mb temperatures support highs generally in the
mid 80s to near 90 degrees. Low temperatures in the low to mid 60s.

Tuesday through Thursday...GFS and ECMWF eventually agree on upper
level ridging to rebuild over Colorado and Utah with our area under
northwest flow aloft. Timing of weather disturbances too difficult
to pinpoint but at least slight chance to low chance pops through
the period. Afternoon temperatures generally in the mid 80s to low
90s each day with lows generally in the 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 535 PM MDT Thu Jul 12 2018

VFR conditions forecast for the TAFs. Main focus will be the
scattered thunderstorm activity that will progress east tonight.
The primary threat with these storms will be thunderstorm wind
gusts. KMCK could be at risk for storms moving near the site after
6z.

Friday the thunderstorm risk will be southeast of the sites,
except for a few hours in the afternoon for KMCK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...99
AVIATION...JTL
Hazardous weather outlook, Jul 12, 10:46 AM MDT, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1046 AM MDT Thu Jul 12 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1046 AM MDT Thu Jul 12 2018 /1146 AM CDT Thu Jul 12 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will develop along and west of the Colorado
border this afternoon and slowly move east through the rest of the
night. A few of these storms become severe along and west of a line
from Burlington to Saint Francis to Benkelman. The main severe threat
will be damaging winds. A more widespread threat with these storms
will be locally heavy rainfall which could cause flash flooding.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Scattered thunderstorms are expected mainly Friday afternoon and
evening across much of the area. An isolated severe thunderstorm
cannot be ruled out. Locally heavy rainfall will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon.

In the hours before

Special weather statement, Jul 12, 4:18 PM MDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
418 PM MDT THU JUL 12 2018

COZ091-092-122245-
Kit Carson County CO-Cheyenne County CO-
418 PM MDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND SOUTH
CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 445 PM
MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Vona, or 18 miles south of Seibert, moving north at 10
mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Cheyenne and south central Kit Carson Counties in east central
Colorado.

LAT...LON 3895 10266 3897 10289 3914 10291 3911 10259
TIME...MOT...LOC 2218Z 184DEG 10KT 3904 10278

JRM
Special weather statement, Jul 12, 6:12 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
612 PM MDT THU JUL 12 2018

COZ090-130030-
Yuma County CO-
612 PM MDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY UNTIL
630 PM MDT...

At 611 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Bonny Reservoir, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Idalia and Vernon.

This includes Highway 385 between mile markers 208 and 210, and
between mile markers 212 and 233.

LAT...LON 3968 10206 3957 10224 3975 10245 3996 10228
      3981 10206
TIME...MOT...LOC 0011Z 220DEG 19KT 3968 10228

Lundquist
Special weather statement, Jul 12, 6:29 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Goodland KS
629 PM MDT THU JUL 12 2018

COZ090-091-130045-
Kit Carson County CO-Yuma County CO-
629 PM MDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND NORTH
CENTRAL KIT CARSON COUNTIES UNTIL 645 PM MDT...

At 629 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Stratton, moving northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kirk.

LAT...LON 3942 10258 3956 10273 3976 10250 3955 10228
TIME...MOT...LOC 0029Z 230DEG 17KT 3954 10258

Lundquist
Special weather statement, Jul 12, 6:49 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
649 PM MDT THU JUL 12 2018

COZ090-091-130115-
Kit Carson County CO-Yuma County CO-
649 PM MDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND NORTH
CENTRAL KIT CARSON COUNTIES UNTIL 715 PM MDT...

At 649 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Cope, or 18 miles north of Stratton, moving northeast
at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kirk.

LAT...LON 3942 10254 3951 10272 3976 10254 3962 10225
TIME...MOT...LOC 0049Z 210DEG 18KT 3957 10253

Lundquist
Special weather statement, Jul 12, 7:07 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
707 PM MDT THU JUL 12 2018

COZ091-130130-
Kit Carson County CO-
707 PM MDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL
730 PM MDT...

At 707 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Vona, or 7 miles southwest of Stratton, moving north
at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Stratton and Vona.

This includes Interstate 70 in Colorado between mile markers 409 and
425.

LAT...LON 3906 10265 3913 10286 3944 10275 3935 10244
TIME...MOT...LOC 0107Z 198DEG 36KT 3923 10272

Lundquist
Special weather statement, Jul 12, 7:13 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
713 PM MDT THU JUL 12 2018

COZ091-130130-
Kit Carson County CO-
713 PM MDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL
730 PM MDT...

At 707 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Vona, or 7 miles southwest of Stratton, moving north
at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

A second strong thunderstorm was located near Stratton, also moving
northeast.  This storm will be capable of producing hail up to
nickel size.

Locations impacted include...
Stratton and Vona.

This includes Interstate 70 in Colorado between mile markers 409 and
425.

LAT...LON 3906 10265 3913 10286 3944 10275 3935 10244
TIME...MOT...LOC 0107Z 198DEG 36KT 3923 10272

Lundquist

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:12 PM MDTSpecial Weather StatementGLDYuma18 min
Jul 12, 6:29 PM MDTSpecial Weather StatementGLDKit Carson16 min
Jul 12, 6:49 PM MDTSpecial Weather StatementGLDKit Carson26 min
Jul 12, 7:07 PM MDTSpecial Weather StatementGLDKit Carson23 min
Jul 12, 7:13 PM MDTSpecial Weather StatementGLDKit Carson17 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.